Alert archive / Iowa / Flash Flood Warnings in 2025

Flash Flood Warning 2, NWS Sioux Falls, SD

June 17, 2025Sioux County, Iowa

NWS Sioux Falls, SD issued this flash flood warning at Jun 17, 2025, 3:34 PM CDT for Sioux County, Iowa. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2025, 3:34 PM CDT (20:34 UTC)
Expired
Jun 17, 2025, 6:45 PM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Sioux County, IA

The radar

The Sioux Falls radar (KFSD), 85 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2025-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2025-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

555 
WGUS53 KFSD 172034
FFWFSD
IAC167-172345-
/O.NEW.KFSD.FF.W.0002.250617T2034Z-250617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
334 PM CDT Tue Jun 17 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southeastern Sioux County in northwestern Iowa...

* Until 645 PM CDT.

* At 334 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 2 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Orange City, Alton and Maurice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4292 9587 4292 9626 4300 9632 4303 9621
      4311 9596

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

SG
2 follow-up statements
627 
WGUS73 KFSD 172158
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
458 PM CDT Tue Jun 17 2025

IAC167-172345-
/O.CON.KFSD.FF.W.0002.000000T0000Z-250617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-
458 PM CDT Tue Jun 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM CDT THIS 
EVENING FOR SOUTHEASTERN SIOUX COUNTY...

At 458 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 3.5 inches of rain have 
fallen. The expected rainfall rate is 0.5 to 1 inch in 1 hour. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Orange City, Alton and Maurice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4292 9587 4292 9626 4300 9632 4303 9621
      4311 9596

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

SG
828 
WGUS73 KFSD 172342
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
642 PM CDT Tue Jun 17 2025

IAC167-172352-
/O.EXP.KFSD.FF.W.0002.000000T0000Z-250617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux IA-
642 PM CDT Tue Jun 17 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 645 PM CDT THIS EVENING FOR 
SOUTHEASTERN SIOUX COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

&&

LAT...LON 4292 9587 4292 9626 4300 9632 4303 9621
      4311 9596

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:14 PM CDT, 1 hour 20 minutes earlier. Its key messages:

  • Scattered thunderstorms, mostly south of I-90 will continue into the evening. Primary risks of smaller hail and 50 mph winds, but higher risks of locally heavy rainfall.
  • Scattered showers and thunderstorms may continue through mid- day Wednesday, though coverage remains highly uncertain and most areas may stay dry.
  • Isolated to scattered elevated convection possible late Thursday evening and overnight mostly in SW Minnesota. 1-1.5" hail the primary risks.
  • Heat wave potential becoming increasingly likely late this week through the upcoming weekend. "Heat Risk" and "WBGT" categories rise into the "High" category this weekend. All outdoor events and activities should begin preparing now as headlines appear likely.
Area forecast discussion, Jun 17, 2:14 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
214 PM CDT Tue Jun 17 2025

.KEY MESSAGES...

- Scattered thunderstorms, mostly south of I-90 will continue
  into the evening. Primary risks of smaller hail and 50 mph
  winds, but higher risks of locally heavy rainfall.

- Scattered showers and thunderstorms may continue through mid-
  day Wednesday, though coverage remains highly uncertain and
  most areas may stay dry.

- Isolated to scattered elevated convection possible late
  Thursday evening and overnight mostly in SW Minnesota. 1-1.5"
  hail the primary risks.

- Heat wave potential becoming increasingly likely late this
  week through the upcoming weekend. "Heat Risk" and "WBGT"
  categories rise into the "High" category this weekend. All
  outdoor events and activities should begin preparing now as
  headlines appear likely.

&&

.DISCUSSION...
Issued at 208 PM CDT Tue Jun 17 2025

THIS AFTERNOON: We've reached convective temperatures in areas along
and south of I-90 early this afternoon, with weak surface
convergence and weak mid-lvl vorticity  more than enough to spawn
scattered to numerous thunderstorms.  Steering flow remains VERY
weak with movement in any given area less than 3-5 knots.
Instability is only around 1200-1700 J/KG, DCAPE is marginal as
well (AOA 400 J/KG), and shear is nearly non-existant, so hail
should remain small and downdraft potential fairly minimal.
We'll have to watch for two things however. The NST/VGP remain
AOA critical levels suggesting potential for some updraft
stretching along weak boundaries. Also, the slow storm motion
will favor very localized heavy rain risks. While 1hr FFG
guidance is between 1.5-2", some guidance does indicate
potential for 2-4". These impacted areas will be HIGHLY
localized however, but remain vigilant.

TONIGHT: Convective chances tonight should weaken through the
evening as diurnal support is lost. We'll watch to see if
another convective cluster can form over the western Dakotas and
Nebraska Panhandle and move east southeast, though CAMS are
highly variable on the track of this system. We still do however
remain in an area of dPVA with-in the broad SE moving trough
which may bring additional scattered showers/thunderstorms to
the Tri-State area through mid-morning Tuesday. Greatest
potential may end up tracking through the MO River valley.

WEDNESDAY: Aforementioned showers/thunderstorms linger into early
afternoon Wednesday before sliding eastward in the afternoon. Winds
remain light from the northwest as highs climb into the 70s.

THURSDAY: Mid-lvl ridging begins to build into the Plains on
Thursday, with guidance indicating a surge of low-lvl warm advection
and stronger theta-e advection arriving late THursday afternoon and
evening. While a low probability, isolated thunderstorms may try to
develop on the leading edge of low-lvl moisture east of I-29 into
Thursday evening, quickly moving northeast overnight.  These storms
could produce a modest and short-lived hail threat into Friday
morning.

FRIDAY-SUNDAY:  Prepare for a heat wave for the end of the week and
through the upcoming weekend.  Broadening mid-lvl ridging and an
expanding heat dome builds through the Central and Northern Plains
early Friday.  Temperatures may be a bit slow to rise Friday
morning, but should accelerate towards the 90s in the afternoon and
evening.  With a stationary boundary focusing west and north of the
CWA by Saturday, broad and deep southwesterly low-lvl flow will push
the thermal ridge overhead during the day.  With surface dew points
rising into the middle 60s to lower 70s, we should see heat index
values rise towards the 100 to 105 degree range in the afternoon.  A
very similar setup for Sunday with even higher temperatures
possible.  One modest change to the forecast was to bump wind gusts
both Friday and Saturday higher towards the 75th percentile of the
NBM.  Deep southwesterly low-lvl flow suggests 35 to 40 knots of
wind at the top of the mixed layer each afternoon.

All this said, the potential for heat related headlines is very high
from Friday through Sunday.  NWS heat risk products are rising
towards the "high" range through most of the area Friday and
especially Saturday.  WBGT values rise towards the high category as
well through Saturday.  Anyone spending time outdoors or hosting an
outdoor event should begin to make preparations now for the heat.

MONDAY-TUESDAY: Medium range models and ensembles push deeper
southwesterly flow eastward to start next week, settling a SW to NE
stationary boundary near the CWA by Sunday night and Monday.  This
synoptic setup would suggest a higher than normal potential for
rainfall early next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1141 AM CDT Tue Jun 17 2025

Scattered showers and thunderstorms are expected to initially
develop along a surface convergence zone over northern Nebraska
into northwestern Iowa early this afternoon. Additional
thunderstorms may develop throughout mostly central and eastern
South Dakota, with lower chances in SW Minnesota. VFR conditions
are anticipated outside of convection, which may briefly produce
visibility and ceiling restrictions.

The loss of daytime heating should allow most of today's
activity to dissipate later this evening. However, we'll still
remain in a favorable area for new scattered thunderstorm development
closer to daybreak which could impact TAF locations. Confidence
remains low on this development, so will indicate with a PROB30
attm.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...Dux
Hazardous weather outlook, Jun 17, 4:48 AM CDT, 10 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
448 AM CDT Tue Jun 17 2025

IAZ001>003-012>014-020>022-031-032-MNZ098-NEZ013-014-SDZ050-057>071-
181000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Rock-Dixon-Dakota-Gregory-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
448 AM CDT Tue Jun 17 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered storms are expected this afternoon into this evening. These
storms will be capable of producing heavy downpours. While the risk
of severe weather is low, isolated stronger storms may produce hail
up to quarter size or wind gusts up to 60 MPH.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

By the end of this week, heat and humidity building into the area
will likely produce heat indices above 100 degrees Friday through
Sunday. Those with outdoor activities planned, or with limited
cooling resources, will want to monitor the forecast and prepare
for extreme heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-SDZ038>040-052>056-181000-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Beadle-
Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-
448 AM CDT Tue Jun 17 2025

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and storms are possible this afternoon. The risk
for severe weather is low, but brief heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

By the end of this week, heat and humidity building into the area
will produce periods of heat indices in the 90s, possibly topping
100 degrees in some areas Friday through Sunday. Those with outdoor
activities planned, or with limited cooling resources, will want to
monitor the forecast and prepare for potential extreme heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 2:48 PM CDTFlash Flood WarningFSDPlymouth, Sioux3 hr

Nearby

Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.